Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 80, NWS Houston/Galveston, TX

May 6, 2012Grimes County, Montgomery County, Walker County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 6, 2012, 6:45 PM CDT for Grimes County, Montgomery County, Walker County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 6:45 PM CDT (23:45 UTC)
Expired
May 6, 2012, 7:15 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 139 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS54 KHGX 062345
SVRHGX

TXC185-339-471-070015-
/O.NEW.KHGX.SV.W.0080.120506T2345Z-120507T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRIMES COUNTY IN  TEXAS...
  NORTHWESTERN MONTGOMERY COUNTY IN  TEXAS...
  EXTREME SOUTHWESTERN WALKER COUNTY IN  TEXAS...

* UNTIL 715 PM CDT

* AT 640 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS 
  LOCATED NEAR NAVASOTA...AND MOVING EAST AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS 
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND 
AWAY FROM WINDOWS.

&&

LAT...LON 3073 9579 3037 9556 3032 9605 3049 9608
TIME...MOT...LOC 2340Z 256DEG 14KT 3041 9601 

$$
3 follow-up statements
541 
WWUS54 KHGX 062350
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
650 PM CDT SUN MAY 6 2012

TXC185-339-471-070015-
/O.CON.KHGX.SV.W.0080.000000T0000Z-120507T0015Z/
GRIMES TX-MONTGOMERY TX-WALKER TX-
650 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM 
CDT FOR GRIMES...NORTHWESTERN MONTGOMERY AND EXTREME SOUTHWESTERN 
WALKER COUNTIES...

AT 645 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
STORM WAS LOCATED NEAR NAVASOTA...MOVING EAST AT 15 MPH. 

LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN GRIMES COUNTY...NAVASOTA...ANDERSON...ROANS 
PRAIRIE...DACUS...AND MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 3073 9579 3037 9556 3032 9605 3049 9608
TIME...MOT...LOC 2345Z 256DEG 14KT 3041 9599 

$$
234 
WWUS54 KHGX 070008
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
708 PM CDT SUN MAY 6 2012

TXC185-339-471-070015-
/O.CON.KHGX.SV.W.0080.000000T0000Z-120507T0015Z/
GRIMES TX-MONTGOMERY TX-WALKER TX-
708 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM 
CDT FOR GRIMES...NORTHWESTERN MONTGOMERY AND EXTREME SOUTHWESTERN 
WALKER COUNTIES...

AT 704 PM CDT...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL 4 
MILES EAST NORTHEAST OF NAVASOTA...MOVING EAST AT 15 MPH. PENNY SIZE 
HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
ANDERSON...RICHARDS...DOBBIN...MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND 
AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM 
WINDOWS.

&&

LAT...LON 3073 9579 3037 9556 3034 9605 3043 9607
      3048 9608
TIME...MOT...LOC 0000Z 256DEG 14KT 2892 10212 

$$
107 
WWUS54 KHGX 070016
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
716 PM CDT SUN MAY 6 2012

TXC471-185-339-070025-
/O.EXP.KHGX.SV.W.0080.000000T0000Z-120507T0015Z/
GRIMES TX-MONTGOMERY TX-WALKER TX-
716 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRIMES...NORTHWESTERN 
MONTGOMERY AND EXTREME SOUTHWESTERN WALKER COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3073 9579 3037 9556 3034 9605 3043 9607
      3048 9608
TIME...MOT...LOC 0015Z 256DEG 14KT 2892 10212 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:54 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 6, 3:54 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 PM CDT SUN MAY 6 2012

.DISCUSSION...
REMNANT MCV FROM OVERNIGHT CONVECTION ACROSS THE HILL COUNTRY
CONTINUES TO PUSH EASTWARD THIS AFTERNOON AND WILL EXIT OUR CWA
WITHIN THE NEXT SEVERAL HOURS. DENSE CIRRUS COVER FROM THIS SYSTEM
HAS HELPED TO LIMIT HEATING ACROSS OUR NORTHERN COUNTIES AND
DESPITE FAIRLY FULL SUN TOWARD THE COAST WE HAVE NOT REACHED 90
DEGREES ACROSS THE REGION AND THE CAP APPEARS TO BE HOLDING. WHILE
AN ISOLATED THUNDERSTORM LATER THIS AFTERNOON OR EARLY THIS
EVENING CANNOT BE RULED OUT CONFIDENCE IS LOW ENOUGH TO REMOVE
CHANCE POPS AND SEVERE WORDING FOR THE REMAINDER OF TODAY.

NOT MANY CHANGES MADE TO THE EXTENDED FORECAST WITH THIS ISSUANCE.
RAIN CHANCES WILL BE ON THE INCREASE FOR TUESDAY AND WEDNESDAY AS
A WEAK COLD FRONT SLIPS INTO THE REGION FROM THE NORTH. OVERNIGHT
LOWS WILL DIP INTO THE LOWER 60S IN THE WAKE OF THIS FRONT WITH
HIGHS REMAINING IN THE LOW TO MID 80S. THURSDAY LOOKS TO BE DRY
AS ONSHORE FLOW SETS UP AHEAD OF AN UPPER LEVEL LOW THAT WILL MOVE
INTO WEST TEXAS. MODELS CONTINUE TO FOCUS GREATEST PRECIPITATION
AMOUNTS WITH THIS SYSTEM ACROSS THE SOUTHERN THIRD OF THE REGION
AND THE OFFSHORE WATERS. DRIER WEATHER WILL RETURN LATE NEXT
WEEKEND AS THE UPPER LOW EXITS TO THE EAST. 38

&&

.AVIATION...
MODEL SOUNDINGS SUGGEST CONVECTIVE TEMPS IN THE LOWER 90S. RAPID
REFRESH RUNS SHOWED CONVECTION IN AND AROUND HOUSTON AIRPORTS LATE
THIS AFTERNOON. FOR THIS REASON INCLUDED VCTS AT THE HOUSTON
AIRPORTS FOR A 3 HOUR WINDOW THIS AFTERNOON. LATEST RADAR TRENDS
NOT IMPRESSIVE ALTHOUGH SATELLITE SHOWING SOME MDT CUMULUS
DEVELOPING NEAR THE COAST. LEANING TOWARD TAKING THUNDER OUT BUT
WILL NEED TO MONITOR TRENDS OVER NEXT FEW HOURS. 46

.MARINE...
MODERATE ONSHORE WINDS CONTINUE OVER THE WATERS BUT TEND TO BE BELOW
SCEC CRITERIA...WITH SUSTAINED WINDS IN THE 10 TO 15 MPH RANGE.
LIGHT TO MODERATE ONSHORE WINDS TO BECOME EAST TO NORTHEAST BY MID
WEEK AS BACK DOOR COLD FRONT DROPS ACROSS THE AREA. THESE EAST WINDS
STRENGTHEN SOMEWHAT BY LATE IN THE WEEK LEADING TO AN INCREASE IN
SEAS. JUST HOW MUCH INCREASE IN WINDS AND SEAS STILL UNCERTAIN BUT
COULD GET INTO SMALL CRAFT ADVISORY CONDITIONS POTENTIALLY BY
THURSDAY OR FRIDAY. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  89  70  84  66 /  20  20  20  40  40
HOUSTON (IAH)              71  90  69  87  67 /  20  10  10  30  30
GALVESTON (GLS)            74  85  73  84  74 /  10  10  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...46
Hazardous weather outlook, May 6, 3:58 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 PM CDT SUN MAY 6 2012

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
072100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
358 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE
OF RAIN TO THE REGION THURSDAY NIGHT INTO FRIDAY. AT THIS
TIME...THE PRIMARY SEVERE WEATHER HAZARD WILL BE LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 6, 5:25 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX525 PM CDT SUN MAY 6 2012

TXZ176-177-196-198-062315-
MADISON TX-WALKER TX-GRIMES TX-BRAZOS TX-
525 PM CDT SUN MAY 6 2012

...SPECIAL WEATHER STATEMENT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF COLLEGE STATION...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
MADISON...EXTREME WEST CENTRAL WALKER...GRIMES AND EXTREME EAST
CENTRAL BRAZOS COUNTIES.

LAT...LON 3097 9612 3079 9571 3049 9607 3059 9624
TIME...MOT...LOC 2221Z 213DEG 14KT 3059 9612
Special weather statement, May 6, 5:50 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
550 PM CDT SUN MAY 6 2012

TXZ176-177-196-198-199-062345-
MADISON TX-WALKER TX-GRIMES TX-MONTGOMERY TX-BRAZOS TX-
550 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...WEST
CENTRAL WALKER...GRIMES...NORTHWESTERN MONTGOMERY AND SOUTHEASTERN
BRAZOS COUNTIES UNTIL 645 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR
NAVASOTA STRETCHING NORTHEASTWARD INTO THE CARLOS AREA. THESE STORMS
ARE MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAVASOTA...MILLICAN...CARLOS...IOLA...MADISONVILLE.

LAT...LON 3086 9608 3099 9589 3085 9572 3064 9578
      3036 9613 3046 9627
TIME...MOT...LOC 2242Z 214DEG 14KT 3044 9616

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:25 PM CDTSpecial Weather StatementHGXGrimes50 min
May 6, 5:50 PM CDTSpecial Weather StatementHGXGrimes55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.